Action Reportedly Intended To Emphasize 2007 Label Change About Severe, Possibly Fatal Liver And Skin Side Effects
(Posted by Tom Lamb at DrugInjuryWatch.com)
A February 14, 2008 Reuters article, "Bayer warns doctors on rare Avelox side effects", reports that this German drug company is sending warning letters to doctors in Europe about the antibiotic Avelox, one of its top-selling drugs. This February 2008 letter -- which would be generally referred to as a "Dear Doctor" letter -- is reportedly intended to emphasize severe liver reactions and serious skin rashes that can be caused by Avelox use.
From the February 14 Reuters article about this Avelox letter from Bayer:
Bayer has included the additional warnings in the packaging of Avelox products since autumn last year after some incidents of severe side effects were monitored, but is now reinforcing this by writing to doctors.
"The side effects are very rare. But when it happens, it is quite severe to patients. We want doctors to be more aware," said Yvonne Moeller, a spokeswoman at Bayer.
Avelox, or Avalox in Europe, is used by patients as treatment for respiratory and other infections.
Some additional details about this development were provided by a Thomson Financial News article, "Avelox: Bayer warns of liver damage risk linked to Avelox antibiotic, changes label", also from February 14:
Bayer AG (NYSE:BAY) has warned doctors that its Avelox antibiotic may lead to potentially fatal liver damage and skin disease in rare cases, following a routine analysis of recent data on side effects.
The link between Avelox and the side effects has been known but the analysis has yielded very rare new cases, prompting the German drug maker to adjust the labelling of Avelox and informing doctors, a Bayer spokeswoman said, confirming a report in Dutch newspaper Algemeen Dagblad.
We will watch for any similar Avelox "Dear Doctor" letter from Bayer here in the U.S.